The doctor gave me baclofen for muscle relaxing and pain but what I read about it made me a little worried. Is it safe to take it 3 times per day for 30 days as she told me? What is the right dosage and can I stop taking it once I feel better?
Baclofen is an oral skeletal muscle relaxant and is structurally similar to the endogenous (i.e. naturally produced) inhibitory neurotransmitter 'GABA'. Baclofen is beneficial for decreasing the number and severity of spasms as well as relieving associated pain. More recently, baclofen has been used off label for the treatment of hiccups.
When use as directed, baclofen is a relatively safe drug but is not devoid of side effects.
Baclofen is well known to cause sedation, dizziness. and headache. Due to this, it is recommended to start with a low dose and taper up slowly to an effective dose. At very high doses, it is a known CNS (central nervous system) depressant which could cause problems if you take other medications that do the same.
The dosing you described in your question is the most commonly used dosing frequency (three times daily). Below, I describe the recommended dosing guidelines for baclofen.
Typical Baclofen Dosing
Adults: Initial dosing is recommended at 5 mg by mouth 3 times daily. From there, increase slowly every 3 days by 5 mg up to an effective dose, usually between 40 to 80 mg/day. Full benefit may not be seen until one to two months of consistent dosing.
Children 8 to 12 years: Initial dosing is recommended at 10 to 15 mg per day in divided dose. Increase slowly every 3 days to a maximum dose of 60 mg/day.
The most important aspect of dosing baclofen is to start dosing low, and titrate up slowly to an effective dose. If you experience dose dependent side effects such as nausea and dizziness, it would be a good idea to speak with your doctor regarding changing your dose to something lower. In addition, taking baclofen for 30 days is not uncommon. In fact, many patients don't see the full effect of the drug until 30 to 60 days of consistent dosing.
Lastly, if you are on the drug for an extended period of time (3 to 6 months at least) it is recommended to avoid abrupt discontinuation as this may result in a withdrawal syndrome associated with increased spasticity. Other withdrawal symptoms include:
- Low blood pressure
- Burning/tingling feeling
A 30 day dosing period is not typically associated with a withdrawal syndrome but it is important to be aware of the symptoms, just in case.